New Hampshire, 2004

Flash Flooding in New Hampshire, August 30 to 31, 2004

August 30 to 31, 2004 · NWS GYX · 2 events in 2 counties and zones

5 hours caused flash flooding of roads as well as washouts due to overloaded culverts. Portions of Route 135 in Dalton were washed out as well as portions of Route 3 in Lancaster.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Up to 3 inches of rain in 2.5 hours caused flash flooding of roads as well as washouts due to overloaded culverts. Portions of Route 135 in Dalton were washed out as well as portions of Route 3 in Lancaster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 30, 8:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 30, 8:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
946 PM EDT MON AUG 30 2004

.UPDATE...
WILL NOT BE UPDATING CURRENT ZONE FORECAST THIS EVENING AS THINGS
PRETTY MUCH GOING AS PLANNED. ALSO NO CHANGES TO THE COASTAL WATERS
FORECAST.
&&

.PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT AND TUESDAY)...
LATEST RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN NEW HAMPSHIRE...WITH WIDELY SCATTERED SHOWERS ACROSS THE
FOOTHILLS. ALTHOUGH INSTABILITY WAS IN PLACE...LACK OF A BOUNDARY
HAD PREVENTED ORGANIZED CONVECTION SO FAR. STILL EXPECT A LIMITED
POTENTIAL FOR STRONG STORMS IN WESTERN NEW HAMPSHIRE AND IN THE
MOUNTAINS...BUT WILL NOT INCLUDE ENHANCED WORDING...AS WE WILL SOON
LOOSE DAYTIME HEATING.

THE NEXT CONCERN IS THE POTENTIAL FOR FLOODING. IN SHORT...FAVOR
THE WETTER GFS OVER THE ETA BECAUSE THE GFS SEEMS TO HAVE A BETTER
HANDLE ON MOISTURE TRAINING UP FROM NEW JERSEY SHOWN BY RADAR AND
WATER VAPOR IMAGERY. THE GFS SHOWS THIS RAINFALL BLOSSOMING (THE ETA
HARDLY SHOWS IT AT ALL) AND MOVING INTO NORTHERN NEW HAMPSHIRE
TONIGHT. WILL ISSUE A FLOOD WATCH FOR CENTRAL AND NORTHERN NEW
HAMPSHIRE. HEAVY RAINFALL FROM PREVIOUS DAYS HAS LEFT THE GROUND
NEARLY SATURATED...WITH ANY RAINFALL OVER 2 INCHES IN 12 HOURS
LIKELY TO CAUSE PROBLEMS IN THE WATCH AREA.

OTHERWISE...STICK CLOSE TO MAV MOS FOR TEMPERATURES/POPS.  EXPECT
THE MAJORITY OF TROPICAL MOISTURE FROM THE REMNANTS OF HERMINE AND
GASTON TO PRIMARILY REMAIN OFFSHORE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...HIGH PRESSURE WILL BUILD
ACROSS THE AREA TUESDAY NIGHT THROUGH THURSDAY.  WARM ADVECTION
DEVELOPS FRIDAY WHILE 12Z GFS INDICATES BACK DOOR COLD FRONT COULD
APPROACH REGION FROM NE OVER THE WEEKEND.  WOULD LIKE TO SEE
MORE CONSISTENT RUNS WITH THIS FEATURE BEFORE INCLUDING IN FCST.

&&

.AVIATION...COASTAL STRATUS AND FOG WILL ROLL BACK IN SHORTLY AFTER
DARK INTO COASTAL LOCATIONS...WITH IFR CONDITIONS. MEANWHILE...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE
AFTERNOON. STEADIER SHOWERS...POSSIBLY WITH EMBEDDED THUNDERSTORMS
WILL MOVE IN BETWEEN 04 AND 12Z. CONDITIONS WILL IMPROVE TO MVFR
TUESDAY MORNING FROM WEST TO EAST.
&&

.MARINE...

SHORT TERM...EXPECT SEAS TO RISE TO 5 FT EAST TOMORROW...MAINLY FROM
SWELL FROM THE REMNANTS OF HERMINE. HOWEVER...EXPECT WINDS TO REMAIN
BELOW SCA CRITERIA. FOG WILL LOWER VSBY TO BELOW 1 NM TONIGHT.

LONG TERM...SEAS SHOULD GRADUALLY SUBSIDE BELOW SMALL CRAFT
CRITERIA TUESDAY AND WEDNESDAY MORNING. QUIET WEATHER EXPECTED
REMAINDER OF WEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...FLOOD WATCH: NHZ001>006
MARINE...NONE.
&&
Hazardous weather outlook, Aug 30, 8:03 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
903 PM EDT MON AUG 30 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-310902-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
903 PM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT FOR COOS...CARROLL AND GRAFTON COUNTIES OF
NORTHERN AND CENTRAL NEW HAMPSHIRE.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH FOR COOS...CARROLL AND GRAFTON COUNTIES OF NORTHERN
AND CENTRAL NEW HAMPSHIRE CONTINUES THROUGH NOON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF SIGNIFICANT RAINFALL AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.

The radar

The Burlington radar (KCXX), 125 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grafton

When
August 30, 10:00 PM EST to August 31, 5:00 AM EST
Where
Grafton County, Lisbon
Reported by
LAW ENFORCEMENT
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

Flash Flood, Coos

When
August 31, 1:00 AM EST to 7:00 AM EST
Where
Coos County, Dalton
Reported by
LAW ENFORCEMENT
Coordinates
44.690, -71.305 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421596, 5421597.